Finite monogenic semigroups and saturated varieties of semigroups


J. M. Howie has shown that the finite monogenic semigroups are absolutely closed. We provide a new, simple and direct proof of Howie’s result. We also show that all the varieties defined by the identities ax = axa, axy = axay and axy = axyay are saturated if and only if they are epimorphically closed.

This is a preview of subscription content, log in to check access.


  1. 1.

    Ahanger, S.A., Shah, A.H.: Epimorphisms, dominions and varieties of bands. Semigroup Forum 100(3), 641–650 (2020)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Evans, T.: The lattice of semigroup varieties. Semigroup Forum 2, 1–43 (1971)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Higgins, P.M.: Epis are onto for generalised inverse semigroups. Semigroup Forum 23, 255–259 (1981)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Higgins, P.M.: Epimorphisms and semigroup varieties. Ph.D. Thesis, Monash University, Department of Mathematics (1983)

  5. 5.

    Higgins, P.M.: Saturated and epimorphically closed varieties of semigroups. J. Aust. Math. Soc. (Ser. A) 36(2), 153–175 (1984)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Howie, J.M.: Epimorphisms and dominions II. J. Algebra 6, 7–21 (1967)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Howie, J.M.: Fundamentals of Semigroup Theory. Clarendon Press, Oxford (1995)

    Google Scholar 

  8. 8.

    Isbell, J. R.: Epimorphisms and dominions. In: Proceedings of Conference in Categorical Algebra, La Jolla, 1965, pp. 232–246. Lange and Springer, Berlin (1966)

  9. 9.

    Khan, N.M.: Some saturated varieties of semigroups. Bull. Aust. Math. Soc. 27, 419–425 (1983)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Khan, N.M.: Epimorphically closed permutative varieties. Trans. Am. Math. Soc. 287(2), 507–528 (1985)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Khan, N.M.: On saturated permutative varieties and consequences of permutation identities. J. Aust. Math. Soc. (Ser. A) 38, 186–197 (1985)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Shabir Ahmad Ahanger.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Marcel Jackson.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ahanger, S.A. Finite monogenic semigroups and saturated varieties of semigroups. Semigroup Forum (2020).

Download citation


  • Dominion
  • Zigzag equations
  • Absolutely closed semigroups
  • Epimorphically closed and saturated varieties